Alert archive / Nebraska / Tornado Warnings in 2013
Tornado Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Oct 4, 2013, 6:16 PM CDT for Dixon County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2013, 6:16 PM CDT (23:16 UTC)
- Expired
- Oct 4, 2013, 6:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Dixon County, NE
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
858
WFUS53 KFSD 042316
TORFSD
NEC051-042345-
/O.NEW.KFSD.TO.W.0016.131004T2316Z-131004T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT FRI OCT 4 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN DIXON COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 645 PM CDT
* AT 611 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR WAYNE...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
CONCORD AROUND 625 PM CDT
ALLEN AROUND 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4227 9703 4240 9703 4252 9691 4239 9672
4238 9673 4226 9686 4226 9701
TIME...MOT...LOC 2315Z 219DEG 23KT 4231 9695
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
CHAPMAN2 follow-up statements
883
WWUS53 KFSD 042327
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT FRI OCT 4 2013
NEC051-042345-
/O.CON.KFSD.TO.W.0016.000000T0000Z-131004T2345Z/
DIXON NE-
627 PM CDT FRI OCT 4 2013
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN DIXON COUNTY
UNTIL 645 PM CDT...
AT 624 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR ALLEN...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN DIXON
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4227 9703 4240 9703 4252 9691 4239 9672
4238 9673 4226 9686 4226 9701
TIME...MOT...LOC 2327Z 215DEG 33KT 4239 9685
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
CHAPMAN745
WWUS53 KFSD 042340
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT FRI OCT 4 2013
NEC051-042351-
/O.EXP.KFSD.TO.W.0016.000000T0000Z-131004T2345Z/
DIXON NE-
640 PM CDT FRI OCT 4 2013
...THE TORNADO WARNING FOR SOUTHERN DIXON COUNTY WILL EXPIRE AT 645
PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 4227 9703 4240 9703 4252 9691 4239 9672
4238 9673 4226 9686 4226 9701
TIME...MOT...LOC 2341Z 215DEG 33KT 4249 9675
$$
CHAPMANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Oct 4, 2:50 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 4, 2:50 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT FRI OCT 4 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 247 PM CDT FRI OCT 4 2013 MAIN CONCERNS CENTER AROUND SEVERE POTENTIAL THIS EVENING THEN SOME CHANGES FOR TONIGHT INTO SATURDAY. THE FIRST FOCUS WILL BE THE SEVERE THREAT WHICH AT THIS TIME LOOKS PRETTY MUCH CONFINED TO AREAS ALONG AND SOUTH OF A VERMILLION TO SPENCER IOWA LINE. AN ENVIRONMENT VERY SUPPORTIVE OF SEVERE WEATHER CONTINUES TO BECOME MORE ORGANIZED OVER NEBRASKA THIS AFTERNOON. TWO FRONTS ARE IN PLACE...ONE JUST SNEAKING INTO PARTS OF NORTHWEST IOWA AND ANOTHER NEAR INTERSTATE 80 IN NEBRASKA. THE SOUTHERN BOUNDARY HOLDS THE MOST POTENTIAL FOR SEVERE THUNDERSTORM PRODUCTION AND PRODUCING TORNADOES BUT IT WILL CONTINUE TO LIFT NORTHWARD THROUGH THE AFTERNOON...POSSIBLY CREEPING INTO THE FAR SOUTHERN CWA. WITH SURFACE TO 1KM BULK SHEAR VALUES ABOUT 25 KNOTS AND DEEPER LAYER SHEAR CLOSER TO 50 KNOTS. WITH THE DEEPENING LOW PRESSURE SHIFTING NORTH THROUGH THE EVENING THIS SHOULD SET UP A WINDOW OF POTENTIAL FROM ABOUT 5 TO 10 PM WHERE SEVERE STORMS WILL BE POSSIBLE. OTHERWISE INCREASED LOWS A BIT AS THE LOW WRAPS UP FARTHER TO THE WEST AND SOUTHERLY FLOW REMAINS IN PLACE. WITH THE LOW PRESSURE FARTHER WEST TEMPERATURES WILL BE JUST A TOUCH HIGHER BUT THE BIG DIFFERENCE WILL BE LESS WIND OVER MOST OF THE AREA AND A SLOWER EASTWARD PROGRESSION OF THE DEFORMATION BAND. ALSO...JUST HAVE A CHANCE FOR SNOW IN THE FAR WEST DURING THE MORNING AS MOST SOUNDINGS ARE NOT SUPPORTIVE OF SNOWFALL. DO EXPECT MOST LOCATIONS TOMORROW TO GET A LITTLE RAIN WITH THE FAR EASTERN CWA POSSIBLY DRY UNTIL MID AFTERNOON. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 247 PM CDT FRI OCT 4 2013 ALL GUIDANCE SINCE LAST NIGHT HAS BEEN POINTING TO A LATER EXIT OF THIS SYSTEM THAN WE HAD BEEN CARRYING BEFORE AS THE UPPER LOW COMES UP INTO OUR AREA THEN BEGINS TO EXIT SLOWLY TO THE EAST SOUTHEAST. THIS MEANS CLOUDS AND RAIN HANGING AROUND MOST OF SATURDAY NIGHT...THEN SLOW ENDING OF THE RAIN AND DECREASING CLOUDS FOR SUNDAY. EVEN GOING WITH A CONSENSUS IS QUITE A SLOWDOWN FROM YESTERDAY...THOUGH MUCH OF THIS WAS WELL TAKEN CARE OF ON THE NIGHT FORECAST. THE UPPER LOW ITSELF WILL KEEP MID LEVEL SUPPORT FOR LIGHT RAIN GOING A WHILE...AND THE SC CLOUD DECK SPREADING OVER THE AREA LOOKS PRETTY SOLID. THE GFS AND GEM ARE EVEN SLOWER THAN THE NAM... AMD THOUGH A COMPROMISE MIGHT STILL BE A TAD FAST...THAT SEEMS THE BEST WAY TO GO GIVEN THE VERY DEFINITE CLEARING TAKING PLACE BY SUNDAY EVENING. MONDAY SHOULD THEN BE A SUNNY DAY OVER THE AREA. TEMPERATURES OF COURSE WILL BE ON THE COOL SIDE STILL...BUT THE SLOWER MOVEMENT OF THE SYSTEM WILL PUT THE CLAMPS ON ANY THOUGHT OF A FROSTY NIGHT WE MIGHT HAVE HAD FOR LATE SATURDAY NIGHT. HIGH TEMPERATURES SUNDAY SHOULD BE ABOUT THE SAME AS FOR SATURDAY IN OUR FAR EAST...WHILE A LITTLE RECOVERY IS EXPECTED TO THE WEST AS CLOUDS START TO DECREASE FROM THAT DIRECTION. A LITTLE WARMING IS EXPECTED TO AGAIN PREVENT A FROST/FREEZE SUNDAY NIGHT...THEN MONDAY WILL SEE NICE WARMING TO THE MID TO UPPER 60S WITH A RELATIVELY LIGHT BREEZE. TUESDAY THROUGH THURSDAY LOOK DRY AND MILD WITH RIDGING STRENGTHENING OVER THE PLAINS...AS MAJOR TROUGH BEGINS TO FIG NEAR THE PACIFIC COAST. THE DRY PART OF THIS REGIME EXTENDS OVER ALL LEVELS...SO SKIES SHOULD BE PRETTY CLEAR. FRIDAY LOOKS CONTINUED MILD...BUT WILL GO WITH THE EXTENDED GUIDANCE ON INCLUDING A CHANCE OF SHOWERS OR STORMS...AS ABOVE MENTIONED TROUGH PROGRESSES SLOWLY CLOSER. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 636 AM CDT FRI OCT 4 2013 OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE FIRST FEW HOURS OF THE TAF PERIOD BUT WILL GRADUALLY DIMINISH BY MID MORNING. THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP BY LATE AFTERNOON WITH SOME STRONG TO SEVERE STORMS POSSIBLE MAINLY IN FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND FAR SOUTHERN MINNESOTA. STRONG WIND SQUALLS AND HAIL ARE POSSIBLE WITH THE STRONGEST STORMS...WITH AN ISOLATED TORNADO THREAT. OCCASIONAL RAIN WILL ALSO BE POSSIBLE ELSEWHERE. ADDITIONALLY...LOW CLOUDS...FOG AND DRIZZLE ACROSS MUCH OF THE AREA THIS MORNING AND WILL LIFT SLIGHTLY THROUGH LATE MORNING. MVFR TO IFR CEILINGS AND VISIBILITY WILL ALSO BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS. THUNDERSTORMS WILL TRANSITION TO OCCASIONAL RAIN OVERNIGHT...WHILE STRONG NORTHERLY WINDS DEVELOP ON THE BACK SIDE OF THE LOW IN SOUTH CENTRAL SOUTH DAKOTA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...
Hazardous weather outlook, Oct 4, 10:42 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT FRI OCT 04 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1042 AM CDT FRI OCT 04 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH EARLY AFTERNOON...ALTHOUGH NONE ARE EXPECTED TO BE SEVERE. AFTER ABOUT 400 PM CDT SCATTERED SUPERCELLS ARE EXPECTED TO DEVELOP SOUTH OF A VERMILLION TO JACKSON MINNESOTA LINE. SOUTH OF THIS LINE HAIL TO THE SIZE OF TENNIS BALLS...WIND GUSTS TO 70 MPH AND TORNADOES WILLA LL BE POSSIBLE. THERE WILL ALSO BE THE POTENTIAL FOR A STRONG TORNADO SOUTH OF AN ELK POINT TO SPENCER IOWA LINE...ESPECIALLY FROM 500 PM CDT TO 800 PM CDT. THE THREAT FOR SEVERE WEATHER SHOULD QUICKLY DECREASE AFTER 800 PM CDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHWEST WINDS COULD GUST TO AROUND 35 MPH IN SOUTH CENTRAL SOUTH DAKOTA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM CDT...ESPECIALLY IN NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Oct 4, 6:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM FUNNEL CLOUD 5 SE CONCORD 42.33N 96.92W
10/04/2013 DIXON NE TRAINED SPOTTER
&&
TRMLocal storm report, Oct 4, 6:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TORNADO 5 NNW EMERSON 42.34N 96.77W
10/04/2013 DIXON NE TRAINED SPOTTER
MULTI-VORTEX TORNADO TRACKING NORTH
&&
TRMLocal storm report, Oct 4, 6:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TORNADO 5 NNW EMERSON 42.34N 96.77W
10/04/2013 DIXON NE TRAINED SPOTTER
1/2 MILE WIDE TORNADO
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 5:20 PM CDT | Tornado Warning | FSD | Dixon | 40 min |
| Oct 4, 5:48 PM CDT | Tornado Warning | FSD | Dakota, Dixon | 42 min |
| Oct 4, 6:11 PM CDT | Tornado Warning | FSD | Dakota, Dixon | 49 min |
Nearby
Tornado Warnings in Nebraska, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.